South Carolina, 2005

Damaging Winds in South Carolina, August 22, 2005

August 22, 2005 · NWS CHS · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 22, 9:10 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 22, 9:10 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1010 AM EDT MON AUG 22 2005

.SHORT TERM /TODAY/...A VERY WARM AND MUGGY START TO THE DAY WITH
ANOTHER HOT AFTN ACROSS THE AREA...ALTHOUGH NOT QUITE AS HOT AS YDA.
DESPITE A WEAKENING UPPER RIDGE...WITH H85 TEMPS B/W 19-20 DEG
C...EXPECT TEMPS IN THE MID 90S WITH HEAT INDICES OF 105 TO 110.
ONLY FLY IN THE OINTMENT WILL BE THE HIGH CLOUDS STREAMING ONSHORE
OF CHS COUNTY FROM CONVECTION OVER THE ATLC. HOWEVER...SINCE THERE
IS NO TIME STIPULATION ON HEAT INDICES...WILL CONTINUE WITH HEAT
ADVISORY FOR ALL AREAS AWAY FROM THE IMMEDIATE COAST.
OTHERWISE...12Z CHS SOUNDING SHOWING A PWAT OF 2.3 INCHES WITH
PLENTY OF INSTABILITY /-9.6 LI/. WEAK COLD FRNT JUST N OF THE AREA
THIS MORNING WITH NOTICEABLY DRIER AIR ACROSS MUCH OF NC WILL HAVE A
HARD TIME MAKING ANY HEADWAY THIS FAR S TODAY. HOWEVER...WITH AIDED
SFC CONVERGENCE DUE TO LEE TROUGHING...THE SEA BREEZE...AND ANY
OUTFLOW BOUNDARIES THAT DEVELOP...THINK A RANGE OF 30 POPS NEAR THE
COAST TO 50 INLAND IS REASONABLE. UPDATE WILL MAINLY BE TO CLEAN UP
MORNING WORDING.

&&

.MARINE...LGT SLY FLOW OVER THE GA WATERS WITH LGT WLY FLOW OVER THE
SC WATERS WITH WEAK SFC FRONT/TROUGH JUST N OF THE AREA. EXPECT
WINDS TO INCREASE A BIT ALONG COASTAL AREAS WITH THE SEA BREEZE.
OVERALL...NOT MUCH CHANGE TO ONGOING FCST OTHER THAN TO INCREASE
RAIN CHANCES BASED ON ONGOING CONVECTION.

&&

.AVIATION...VSBYS SLOWLY IMPROVING AT THE TERMS THIS
MORNING...ALTHOUGH A BIT MORE QUICKLY AT KSAV. SOME MVFR CIGS HAVE
ROLLED INTO CHS AND HAVE ALREADY AMENDED TO ACCOUNT FOR THIS. NOT
SURE HOW LONG THEY WILL PERSIST SO WILL CONTINUE TO MONITOR. WILL
ALSO CONTINUE TO MENTION CB IN TAFS THIS AFTERNOON WITH SCT
SHWR/TSTM DEVELOPMENT EXPECTED AS SEA BREEZE PUSHES INLAND.
HOWEVER...TOO MUCH UNCERTAINTY IN TIMING AND COVERAGE TO INCLUDE
PRECIP IN TAFS ATTM. EXPECT MVFR VSBYS WILL RETURN TO BOTH TERMINAL
SITES IN THE EVENING WITH LIGHT GRADIENT FLOW AND CONTINUED HIGH
HUMIDITY.

&&

CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY NOON UNTIL 8 PM MONDAY GAZ087-088-099>101-
      114>119-137>141.
SC...HEAT ADVISORY NOON UNTIL 8 PM MONDAY SCZ040-042>045-047>051.
MARINE...NONE.

&&

RJB
Hazardous weather outlook, Aug 22, 4:00 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT MON AUG 22 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-231000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
500 AM EDT MON AUG 22 2005

...HEAT ADVISORY IN EFFECT FROM NOON UNTIL 8 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAT INDICES...A HEAT ADVISORY IS IN EFFECT FOR HEAT INDICES
OF 105 TO 110. PLEASE REFER TO THE LATEST NON-PRECIPITATION
STATEMENT FOR ADDITIONAL INFORMATION.

.STRONG THUNDERSTORMS...SCATTERED THUNDERSTORMS WILL FORM THIS
AFTERNOON WITH SMALL HAIL...HEAVY RAIN...AND GUSTY WINDS BEING THE
PRIMARY THREAT. AN ISOLATED SEVERE STORM IS POSSIBLE LATE THIS
AFTERNOON AND EVENING.

.RIVER FLOODING...A RIVER FLOOD WARNING IS IN EFFECT FOR THE
SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.RIVER FLOODING...MINOR FLOODING WILL CONTINUE ALONG THE SAVANNAH
RIVER AT CLYO. REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 22, 11:00 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1200 PM EDT MON AUG 22 2005

SCZ044-050-221700-
CHARLESTON-DORCHESTER-
1200 PM EDT MON AUG 22 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND CHARLESTON
COUNTY THROUGH 100 PM EDT...

AT NOON EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM CENTERED 2 MILES SOUTHEAST OF HANAHAN...OR ABOUT 6 MILES
SOUTH OF GOOSE CREEK...MOVING WEST AT 5 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND NORTH CHARLESTON...HANAHAN...
WILSONVILLE...NORTHWOODS MALL...MIDLAND PARK...JOSHUA...WILDWOOD...
CHARLESTON AIRPORT...WEST ASHLEY AND BENNETT THROUGH 100 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED ALONG WITH VERY HEAVY RAINFALL WHICH WILL LEAD TO
LOCALIZED MINOR FLOODING. SMALL HAIL IS ALSO POSSIBLE.
Local storm report, Aug 22, 11:12 AM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1212 PM EDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     TSTM WND GST     CHARLESTON              32.78N 79.94W
08/22/2005  54 MPH           CHARLESTON         SC   ASOS

            MEASURED BY KCHS ASOS.

&&

The radar

The Charleston,SC radar (KCLX), 102 km away, was scanning. The volume nearest the first event began at 16:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charleston

When
August 22, 11:20 AM EST to 11:30 AM EST
Where
Charleston County, North Charleston
Measured
65 kt (75 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
32.883, -79.983

A severe thunderstorm produced estimated 70 to 80 mph wind gusts in the Forest Hills 2 subdivision. Numerous trees were snapped off, shingles were blown off around 25 homes, and wooden fences were damaged. One tree fell into a persons living room. One inch diameter hail also fell in Hanahan.

Thunderstorm Wind, Dorchester

When
August 22, 11:35 AM EST to 11:40 AM EST
Where
Dorchester County, 7 mi SSE of Summerville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.917, -80.133

Thunderstorm winds knocked down several trees, one of which fell across a fence near the Bosch plant.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5473438, 5473439.